Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 14, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 31, 2017, 3:14 PM EDT for 5 counties in Vermont. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 3:14 PM EDT (19:14 UTC)
- Expired
- May 31, 2017, 4:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Addison County, VT, Chittenden County, VT, Franklin County, VT, Lamoille County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 50 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 3:29 PM EDT | TSTM WND DMG | Richmond, VT | TREES DOWN ON WIRES IN RICHMOND |
| May 31, 3:30 PM EDT | TSTM WND DMG | 1 E Duxbury, VT | TREE DOWN ALONG I-89 PER VT STATE POLICE. TIME ESTIMATED |
| May 31, 3:30 PM EDT | TSTM WND DMG | 1 Ese Duxbury, VT | POWERLINE DOWN AND BLOWN TRANSFORMER. REPORT FROM VT STATE POLICE. TIME ESTIMATED. |
| May 31, 3:40 PM EDT | TSTM WND DMG | 1 Nw Stowe, VT | TREES DOWN ALONG ROUTE 108 NEAR TOWN FARM LANE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:22 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 436 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
446
WUUS51 KBTV 311914
SVRBTV
VTC001-007-011-015-023-312000-
/O.NEW.KBTV.SV.W.0014.170531T1914Z-170531T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
314 PM EDT WED MAY 31 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Lamoille County in northwestern Vermont...
Central Addison County in central Vermont...
Eastern Chittenden County in northwestern Vermont...
Washington County in central Vermont...
South central Franklin County in northwestern Vermont...
* Until 400 PM EDT
* At 314 PM EDT, severe thunderstorms were located along a line
extending from near Waterville to Starksboro to near Waltham,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Barre, Middlebury, Montpelier, Vergennes, Morrisville, Johnson
Village, Calais, Weybridge, Cambridge, Waterbury Village,
Websterville, Lincoln, Hyde Park, New Haven, Worcester, Middlesex,
Granville, Belvidere Center, Marshfield and Cabot Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4471 7243 4463 7248 4459 7237 4451 7243
4441 7222 4430 7232 4421 7237 4422 7242
4413 7244 4416 7259 4402 7268 4403 7274
4387 7286 4390 7288 4389 7291 4407 7341
4425 7308 4479 7284
TIME...MOT...LOC 1914Z 290DEG 31KT 4470 7279 4423 7300 4410 7324
HAIL...1.00IN
WIND...60MPH
$$
JMG2 follow-up statements
167
WWUS51 KBTV 311944
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
344 PM EDT WED MAY 31 2017
VTC011-311953-
/O.CAN.KBTV.SV.W.0014.000000T0000Z-170531T2000Z/
Franklin VT-
344 PM EDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FRANKLIN COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
central, southern, northeastern and northwestern Vermont.
LAT...LON 4471 7243 4463 7248 4459 7237 4451 7243
4441 7222 4430 7232 4421 7237 4422 7242
4413 7244 4416 7259 4402 7268 4403 7274
4387 7286 4390 7288 4389 7291 4404 7331
4425 7308 4476 7267
TIME...MOT...LOC 1943Z 290DEG 31KT 4462 7247 4415 7269 4402 7293
$$
VTC001-007-015-023-312000-
/O.CON.KBTV.SV.W.0014.000000T0000Z-170531T2000Z/
Lamoille VT-Addison VT-Chittenden VT-Washington VT-
344 PM EDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR LAMOILLE...CENTRAL ADDISON...SOUTHEASTERN CHITTENDEN AND
WASHINGTON COUNTIES...
At 343 PM EDT, a broken line of strong to locally severe
thunderstorms were located along a line extending from North Wolcott
to Northfield to near Ripton, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Barre, Middlebury, Montpelier, Morrisville, Johnson Village, Calais,
Weybridge, Waterbury Village, Websterville, Lincoln, Hyde Park, New
Haven, Worcester, Middlesex, Granville, Marshfield, Cabot Village,
Hancock, Ripton and Morrisville Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4471 7243 4463 7248 4459 7237 4451 7243
4441 7222 4430 7232 4421 7237 4422 7242
4413 7244 4416 7259 4402 7268 4403 7274
4387 7286 4390 7288 4389 7291 4404 7331
4425 7308 4476 7267
TIME...MOT...LOC 1943Z 290DEG 31KT 4462 7247 4415 7269 4402 7293
HAIL...0.88IN
WIND...60MPH
$$
JMG327
WWUS51 KBTV 311956
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
356 PM EDT WED MAY 31 2017
VTC001-007-015-023-312005-
/O.EXP.KBTV.SV.W.0014.000000T0000Z-170531T2000Z/
Lamoille VT-Addison VT-Chittenden VT-Washington VT-
356 PM EDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR LAMOILLE...CENTRAL ADDISON...
SOUTHEASTERN CHITTENDEN AND WASHINGTON COUNTIES WILL EXPIRE AT 400 PM
EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM EDT for
central, southern, northeastern and northwestern Vermont.
LAT...LON 4471 7243 4463 7248 4459 7237 4451 7243
4441 7222 4430 7232 4421 7237 4422 7242
4413 7244 4416 7259 4402 7268 4403 7274
4387 7286 4390 7288 4389 7291 4404 7331
4425 7308 4476 7267
TIME...MOT...LOC 1955Z 290DEG 31KT 4458 7234 4411 7256 4399 7280
$$
JMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:23 PM EDT, 51 minutes earlier.
Area forecast discussion, May 31, 2:23 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Burlington VT 223 PM EDT Wed May 31 2017 .SYNOPSIS... A large upper level low pressure system with several weak disturbances will bring scattered thunderstorms this afternoon ending this evening. A few thunderstorms could contain hail and strong gusty winds, along with dangerous cloud- to-ground lightning. Shower activity will be more limited Thursday and Friday as drier low- level air moves in from the west, with showers mainly confined to the northern mountains. Temperatures will be near to slightly below normal through the next 3 to 5 days. && .NEAR TERM /THROUGH THURSDAY/... As of 222 PM EDT Wednesday...A severe thunderstorm watch is in effect until 9 pm. Thunderstorms have developed in northern NY and extreme NW VT early this afternoon and are expected to move to the east through the early evening hours. A few storms will have hail up to 1.5" diameter and wind gusts over 60 mph. Deep-layer south to southwest flow will prevail across the North Country, driven largely by cyclonic flow regime around broad mid-tropospheric low centered southwest of James Bay. The mean SW flow in 500-300mb layer remains 70-80kts from the Ohio Valley newd across NY/VT. RAP shows widespread sfc- 6km shear values of 40-50kts from BTV south and east this afternoon. We have had boundary layer destabilization with partly sunny conditions leading to SBCAPE values of 1000-2000 J/kg in the Champlain Valley (per latest RAP). Storms moving into the Champlain Valley now will roll ewd at 30-35kt across the Champlain Valley and the remainder of Vermont during the afternoon hrs. Shear magnitude/vectors are sufficient for organized updrafts, and expect numerous mergers leading to multicellular clusters with possible small-scale bows. A few storms will likely reach severe limits, especially from the Champlain Valley ewd. Bulk of severe activity should coincide with peak daytime heating, mainly 18-22Z before shifting ewd into NH. Highs today generally in the low-mid 70s. Will again see some breezy conditions with moderately strong p-gradient in place, with gusts to 30 mph expected in the Champlain Valley, and swly gusts to 30 mph in the St. Lawrence Valley. Should see conditions relatively quiet tonight, with just a chance of some lingering/isold -SHRA overnight. Will see a bit of a westerly wind shift with some lowering of 2-m dewpoints into the mid-upr 40s overnight. Combined with continued W-SW winds 5-10 mph and boundary layer winds over 20 knots, not anticipating much in the way of fog. Overnight lows generally in the upr 40s to lower 50s. Thursday should be a drier day overall with dewpoints falling thru the 40s. May see a bit of shallow instability and fair weather cumulus leading to isold showers along the intl border/nrn mtns during the aftn hrs, as mid-level low rotates ewd across Quebec. Have accounted for this with low PoPs (20-30%) along the nrn border. Temperatures will be a bit cooler than expected highs on Wednesday, generally 62-67F across nrn NY, and in the 65-70F range for the valleys of VT. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 330 AM EDT Wednesday...Energy with the upper level trough will be tracking through the North Country during the overnight hours so some isolated showers can't be ruled out overnight. The showers should be concentrated in the higher terrain as we sit in northwest flow. Those mountain showers will continue into the afternoon as flow remains cyclonic heading into the weekend. Cold air advection will bring below normal temps on Friday as 850mb temps drop to near 0C. This supports temps in the upper 50s to low 60s for highs on Friday and lows in the low to mid 40s Thursday night and in the mid to upper 40s Friday night. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 345 AM EDT Wednesday...Heading into the weekend expect mostly quiet conditions on Saturday as high pressure builds in briefly. Temps should be fairly seasonable in the upper 60s during the day with lows overnight in the upper 40s to near 50. Then as we come out of the weekend and robust upper level low pressure system will bring widespread showers to the region Sunday night into Monday morning. We should get a brief lull sometime during the evening Monday before a secondary shot of energy brings additional showers on Tuesday. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Through 18Z Thursday....Mainly VFR through the period except locally MVFR/IFR in and near thunderstorms lasting about an hour sometime between 18z- 23Z and mainly from PBG-BTV south and east. A few storms will be strong to severe with hail up to 1.5" and strong gusty winds up to 50kts, but confidence not high enough to include in any particular terminal. Brief heavy rainfall is also possible. Highest tstm threat time at BTV will be 19-21Z, and will include threat of cloud- to- ground lightning. Winds generally S around 10kts, except 10-15kts with gusts to 25kts at BTV, and SW gusts to 25kts possible at MSS. Could be some lower clouds early Thursday just after sunrise as fair weather cumulus starts to develop. Outlook... Thursday Night: VFR. Slight Chance SHRA. Friday: VFR. Chance SHRA. Friday Night: VFR. Chance SHRA. Saturday: VFR. Slight Chance SHRA. Saturday Night: VFR. NO SIG WX. Sunday: VFR. Chance SHRA. Sunday Night: VFR. Chance SHRA. Monday: VFR/MVFR. Chance SHRA. && .MARINE... Lake wind advisory in effect for south winds 15-25kts, increasing to 20-30kt this afternoon. This will build waves to 2-4 feet by this afternoon, highest across the north end of the broad lake. Will likely see winds continue from the south 15-25kts through at least the first half of tonight. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Banacos/Sisson NEAR TERM...Banacos/JMG/Sisson SHORT TERM...Deal LONG TERM...Deal AVIATION...Banacos/Sisson MARINE...Team BTV
Hazardous weather outlook, May 31, 3:16 AM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 316 AM EDT Wed May 31 2017 NYZ028>031-034-035-VTZ001>012-016>019-010730- Eastern Clinton-Southeastern St. Lawrence-Southern Franklin- Western Clinton-Western Essex-Eastern Essex-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 316 AM EDT Wed May 31 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected to develop near the northern Adirondacks early this afternoon, before tracking eastward across the Champlain Valley and the remainder of central and eastern Vermont during the mid to late afternoon hours. A few strong to severe thunderstorms are expected to develop, containing hail, strong winds, and brief heavy downpours. Dangerous cloud-to-ground lightning, of course, is always a threat with thunderstorms as well. Those with outdoor plans this afternoon into early this evening are advised to stay tuned to the latest forecasts and possible warning information as the day progresses. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ026-027-087-010730- Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- 316 AM EDT Wed May 31 2017 This Hazardous Weather Outlook is for the St. Lawrence Valley of northern New York. .DAY ONE...Today and Tonight. There is a slight chance of thunderstorms across the St. Lawrence Valley, mainly late this morning into early this afternoon. The stronger thunderstorm activity is expected to remain east of the area, but brief heavy downpours and dangerous cloud-to-ground lightning is possible with any thunderstorms that do develop in the area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. BANACOS
In the hours before
Local storm report, May 31, 2:45 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
245 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 4 ESE PERU 44.56N 73.45W
05/31/2017 M0.50 INCH CLINTON NY COCORAHS
&&
EVENT NUMBER BTV1701933
NASHLocal storm report, May 31, 2:51 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
251 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL CUMBERLAND HEAD 44.72N 73.40W
05/31/2017 E0.88 INCH CLINTON NY PUBLIC
MEDIA RELAYED REPORT OF DIME TO NICKEL SIZE HAIL ON
FERRY BETWEEN CUMBERLAND HEAD AND GRAND ISLE
&&
EVENT NUMBER BTV1701934
NASHLocal storm report, May 31, 3:02 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
302 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HAIL BURLINGTON 44.48N 73.21W
05/31/2017 E0.25 INCH CHITTENDEN VT EMERGENCY MNGR
PEA SIZE AT UNIV VERMONT
&&
EVENT NUMBER BTV1701935
NASHLocal storm report, May 31, 3:07 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
307 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL SWANTON 44.92N 73.12W
05/31/2017 E0.25 INCH FRANKLIN VT PUBLIC
REPORT RELAYED VIA MEDIA. TIME ESTIMATED
&&
EVENT NUMBER BTV1701937
NASHLocal storm report, May 31, 3:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
308 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL MALLETTS BAY 44.55N 73.23W
05/31/2017 E0.25 INCH CHITTENDEN VT PUBLIC
REPORT RELAYED BY MEDIA
&&
EVENT NUMBER BTV1701938
NASHLocal storm report, May 31, 3:11 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
311 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL COLCHESTER 44.54N 73.15W
05/31/2017 E0.75 INCH CHITTENDEN VT PUBLIC
MOSTLY DIME TO NICKLE SIZE. COUPLE OF QUARTER SIZE HAIL
STONES. ON BLAKELY RD
&&
EVENT NUMBER BTV1701939
NASHThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:05 PM EDT | Special Weather Statement | BTV | Franklin | 40 min |
| May 31, 2:30 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Grand Isle | 45 min |
| May 31, 3:35 PM EDT | Special Weather Statement | BTV | Rutland | 40 min |
| May 31, 3:46 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Rutland | 44 min |
| May 31, 4:05 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Essex, Orleans, Washington | 40 min |
| May 31, 4:48 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Essex | 27 min |
| May 31, 5:12 PM EDT | Severe Thunderstorm Warning | BTV | Orange, Windsor | 33 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.